Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 352, NWS Tulsa, OK

July 24, 2004Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 24, 2004, 4:20 PM CDT for Pittsburg County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 4:20 PM CDT (21:20 UTC)
Expired
Jul 24, 2004, 5:00 PM CDT
In force
40 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Pittsburg County, OK

The radar

The Western Arkansas radar (KSRX), 129 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 242120
SVRTUL
OKC121-242200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
420 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITTSBURG COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 500 PM CDT

* AT 420 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  MCALESTER...MOVING EAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MCALESTER...
  BLANCO...HARTSHORNE...ALDERSON...KREBS AND BLOCKER.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3506 9584 3460 9583 3461 9550 3515 9544

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
300 PM CDT SAT JUL 24 2004

COLD FRONT IS PROGRESSING ACROSS THE AREA THIS AFTERNOON AND WILL
SLOWLY BUT SURELY WORK ITS WAY ACROSS THE WHOLE AREA BY TOMORROW
MORNING.  SCATTERED THUNDERSTORMS ARE OCCURRING AHEAD OF THE FRONT
ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS AT THIS TIME AND
HAVE A DECENT POP GRADIENT FROM NORTHWEST TO SOUTHEAST ACROSS THE
AREA THIS EVENING.  BOTH THE MET AND MAV HAVE PRECIP CHANCES BEHIND
THE FRONT TOMORROW AND BELIEVE THERE IS SOME CHANCE OF OVERRUNING
LIKE SHOWERS AS A WAVE DROPS SOUTHEAST ACROSS THE CENTRAL PLAINS.
DO NOT THINK THERE WILL BE ENOUGH INSTABILITY FOR THUNDER AFTER
TONIGHT SO THE PRECIP TYPE OF CHOICE FOR TOMORROW WILL BE SHOWERS.

CLOUD COVER TO OVERSPREAD THE AREA AS THE FRONT PASSES AND LOW LEVEL
RH PROGS FROM BOTH THE ETA AND GFS SUGGEST PERSISTENT CLOUD COVER
INTO SUNDAY NIGHT AND POSSIBLY MONDAY MORNING. NATURE OF THE CLOUDS
WILL HAVE A BIG IMPACT ON TEMPERATURES. IT SHOULD BE QUITE COOL
TOMORROW.  WENT WITH A MIX OF THE COOLER MET AND WARMER BUT STILL
COOL MAV SUNDAY. SOME SUNSHINE SHOULD HELP TEMPS REBOUND SOME MONDAY
BUT A MIXTURE OF THE MET AND MAV STILL GIVES US TEMPS ABOUT 10
DEGREES BELOW NORMAL.

MONDAY MORNING AND ESPECIALLY TUESDAY MORNING HAVE THE POTENTIAL TO
BE QUITE COOL AND BELIEVE THE MAV HANDLES THIS WELL.

RAIN CHANCES MONDAY AND TUESDAY WILL PROBABLY BE ABOUT NIL AS STABLE
HIGH PRESSURE WILL BE THE MAIN FEATURE.  PRECIP CHANCES WILL AGAIN
BE ON THE INCREASE WEDNESDAY AND THURSDAY AS THE LAST FEW RUNS OF
THE GFS INSISTS THERE WILL BE A WAVE SOMEWHERE IN THE VICINITY.  DO
NOT QUITE BELIEVE THE BOMB THE 12Z GFS COOKS UP WEDNESDAY NIGHT
THOUGH BUT DO BELIEVE THERE IS A CHANCE OF RAIN.

NOT QUITE SURE HOW LONG PRECIP CHANCES WILL CONTINUE AFTER WEDNESDAY
NIGHT BUT THE MEX AND HPC HAVE HEALTHY POPS THURSDAY.  THIS SEEMS
O.K. GIVE HEALTHY PROGGED INSTABILITY.

PRELIM NUMBERS:

TUL    63   73   61   84 /  50   30   10   10
FSM    67   79   63   84 /  70   30   10   10
MLC    64   76   60   83 /  70   30   10   10
BVO    61   72   57   82 /  40   30   10   10
FYV    62   74   59   79 /  70   30   10   10
BYV    60   69   58   77 /  70   30   10   10
MKO    63   75   60   83 /  60   30   10   10
MIO    61   72   59   80 /  50   30   10   10
F10    63   73   61   82 /  60   30   10   10
HHW    72   81   66   85 /  70   30   10   10

FORECAST ID= 17

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

ABBAS
Hazardous weather outlook, Jul 24, 1:00 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT SAT JUL 24 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SAT JUL 24 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS
EVENING OVER SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA
THROUGH TONIGHT AS A FRONTAL SYSTEM CONTINUES TO MOVE ACROSS THE
REGION.  THE SHOWERS AND THUNDERSTORMS WILL BECOME A LITTLE MORE
WIDESPREAD THROUGH THE AFTERNOON FROM SOUTHEAST OKLAHOMA INTO
NORTHWEST ARKANSAS WHERE A LITTLE SUNSHINE HAS RESULTED IN THE
ATMOSPHERE BECOMING INCREASINGLY UNSTABLE AHEAD OF THE FRONT.
STORMS THAT DEVELOP AHEAD OF THE FRONT MAY BRIEFLY REACH SEVERE
LIMITS THIS AFTERNOON AND THIS EVENING...GENERALLY TO THE SOUTH OF A
LINE FROM OKEMAH TO FAYETTEVILLE.  COOLER AIR AND PREVIOUS SHOWERS
AND THUNDERSTORMS HAVE HELPED TO STABILIZE THE ATMOSPHERE FURTHER TO
THE NORTH AND WEST OF THIS LINE.  DAMAGING WIND GUSTS WILL BE THE
PRIMARY CONCERN WITH THE STRONGEST STORMS THIS AFTERNOON AND THIS
EVENING...WITH HAIL TO THE SIZE OF PENNIES OR NICKELS ALSO
POSSIBLE.  HEAVY DOWNPOURS CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS WHICH WILL LEAD TO THE POTENTIAL FOR SOME LOCALIZED FLOODING
OF LOW LYING AREAS AND POOR DRAINAGE AREAS.

.SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...

SPOTTERS GROUPS AND EMERGENCY MANAGEMENT AGENCIES SHOULD BE PREPARED
FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS AFTERNOON THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN CHANCES WILL REMAIN HIGHEST IN THE VICINITY OF THE FRONT FOR
THE REMAINDER OF THE WEEKEND. COOLER AIR WILL CONTINUE TO WORK IN
BEHIND THE FRONT AND WILL KEEP TEMPERATURES BELOW NORMAL AT LEAST
INTO THE MIDDLE PART OF THE WORK WEEK. A WEAK UPPER DISTURBANCE
APPROACHING THE AREA WILL INCREASE RAIN CHANCES IN THE WEDNESDAY AND
THURSDAY TIME FRAME.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 24, 3:27 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
327 PM CDT SAT JUL 24 2004

OKZ071-242130-
MCINTOSH OK-
327 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     MCINTOSH

AT 327 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF RENTIESVILLE...MOVING EAST AT 10 MPH. OTHER THUNDERSTORMS
WERE DEVELOPING ACROSS EASTERN MCINTOSH COUNTY AND THESE MAY ALSO
BECOME STRONG. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...CHECOTAH...ONAPA AND RENTIESVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 24, 3:31 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
331 PM CDT SAT JUL 24 2004

ARZ020-242130-
FRANKLIN AR-
331 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTY:

IN WEST CENTRAL ARKANSAS
     FRANKLIN

AT 331 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF WATALULA...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...CASS...PARADISE...TAFT...
WATALULA...JETHRO...MOUNTAIN TOP...BARNES...TURNERS BEND...REDDING
AND WIEDERKEHR VILLAGE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 24, 3:33 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
333 PM CDT SAT JUL 24 2004

OKZ068-242130-
CHEROKEE OK-
333 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTY:

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

AT 333 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
EAST OF WOODALL...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WOODALL AND COOKSON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 24, 3:48 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
348 PM CDT SAT JUL 24 2004

ARZ019-242145-
CRAWFORD AR-
348 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     CRAWFORD

AT 348 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES SOUTH OF UNIONTOWN TO 3 MILES SOUTHWEST
OF MULBERRY...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...PLEASANT HILL...UNIONTOWN...
CONCORD...MULBERRY...MOUNTAINBURG...VAN BUREN...ALMA...CEDARVILLE...
KIBLER...SHIBLEY...FURRY...DYER...FIGURE FIVE AND RUDY.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Jul 24, 4:04 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
404 PM CDT SAT JUL 24 2004

OKZ073-242200-
PITTSBURG OK-
404 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     PITTSBURG

AT 404 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MCALESTER...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MCALESTER...HARTSHORNE...
HAILEYVILLE...DOW...BACHE...ALDERSON...KREBS AND BLOCKER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 24, 4:08 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
408 PM CDT SAT JUL 24 2004

ARZ010-242215-
WASHINGTON AR-
408 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     WASHINGTON

AT 408 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF CANEHILL...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...WALNUT GROVE...HICKS...
TUTTLE...FAYETTEVILLE...WEST FORK...LINCOLN...PRAIRIE
GROVE...ELKINS...FARMINGTON...BLACKBURN...STRICKLER...MORROW...
WOOLSEY...ARNETT...CANEHILL...DURHAM...SULPHUR CITY...BLACK
OAK...GREENLAND...RHEA AND VINEY GROVE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:14 PM CDTSevere Thunderstorm WarningTSAWagoner61 min
Jul 23, 9:14 PM CDTSevere Thunderstorm WarningTSACherokee61 min
Jul 24, 2:56 PM CDTSevere Thunderstorm WarningTSALeFlore49 min
Jul 24, 5:45 PM CDTSevere Thunderstorm WarningTSAPushmataha60 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.